Mixing alcohol and opioids can cause a number of other health effects. Opioids and opiates should never be mixed with alcohol or any other depressant. Doing so is a dangerous form of substance abuse.
How Opioids & Alcohol Affect The Body
Opioids are known as painkillers or medications for treating chronic pain. Alcohol is a popular recreational substance that affects inhibitions and mood.
Opioids and alcohol are both central nervous system (CNS) depressants. Depressants are substances that slow down activity in the brain, which leads to slowed activity in other parts of the body.
On their own, alcohol or opioid use can cause many side effects. Mixing them can cause the side effects of opioids and alcohol to be stronger. Possible side effects include:
- decreased heart rate
- physical or mental impairment (reduced ability to act or think)
The Dangers Of Mixing Opioids & Alcohol
A 2019 study published by the CDC showed that over 2 million Americans abused both prescription opioid drugs and alcohol between 2012-2014. People often engaged in binge drinking, or consuming more than 4 drinks in one sitting.
Binge drinking is often a sign of an alcohol use disorder (AUD), as the person drinking may not be able to control it. On its own, AUD can be harmful to your physical and mental health. Opioid abuse may only add to the problems caused by AUD.
Opioid Addiction & Alcohol Addiction
Opioids and alcohol can both be habit-forming. They are both subjects of substance use disorders or any form of drug use that negatively affects a person’s life. Long-term alcohol or opioid use can cause addiction, dependence, and withdrawal.
Long-term use of these depressants may also lead to tolerance. You may need larger amounts to feel the same effects of alcohol or opioids. Taking higher amounts can increase your risk of opioid overdose.
Prescription opioid use combined with alcohol consumption can lead to an opioid overdose. Combining two depressants can cause additive CNS depression. This means a lower amount of alcohol and opioids are needed to cause an overdose.
Overdosing in this way is especially dangerous. Even if you think you are taking low amounts of both substances, their interactions can combine and cause a dangerous, possibly life-threatening overdose.
One sign of an opioid overdose is respiratory depression, or slowed heart rate and breathing. In severe cases, this can be fatal. An opioid overdose can be reversed with naloxone, though immediate medical attention is needed for the highest chances of recovery.
Treating Opioid & Alcohol Abuse
Opioids and alcohol should never be mixed together. Prescription opioids were involved in over 14,000 overdose deaths in 2019. Even legal forms of hydrocodone, fentanyl, and oxycodone can be fatal when taken alone or with other substances.
Other combinations of prescription medications, such as opioids and benzodiazepines, can also be dangerous. You should only take prescriptions as directed by your doctor.
You can spot some signs of drug abuse in yourself or a loved one before an overdose happens. To learn about our substance abuse treatment programs, please contact us today.